Advertisement

Adenosine-induced cardiopulmonary arrest in a patient with paroxysmal supraventricular tachycardia

      Adenosine is commonly used for the chemical termination of supraventricular tachycardia. In addition, even when it is ineffective as an agent of chemical cardioversion, it may slow the cardiac rate to allow an analysis of the underlying rhythm. Common adverse effects include facial flushing, shortness of breath, and chest pain. Major contraindications include heart blocks and known adenosine hypersensitivity. This case report illustrates an episode of cardiopulmonary arrest after adenosine administration and, to the authors' knowledge, is the first occurrence reported in the literature.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

      1. Adenocard package insert. Astellas Pharma US Inc., Deerfield, IL2005
        • Polosa R.
        • Rorke S.
        • Holgate S.T.
        Evolving concepts on the value of adenosine hyperresponsiveness in asthma and chronic obstructive pulmonary disease.
        Thorax. 2002; 57: 649-654
        • Burkhart K.K.
        Respiratory failure following adenosine administration.
        Am J Emerg Med. 1993; 11: 249-250
        • Knight B.P.
        • Zivin A.
        • Souza J.
        • et al.
        Use of adenosine in patients hospitalized in a university medical center.
        Am J Med. 1998; 105: 275-280
        • Burki N.K.
        • Dale W.J.
        • Lee L.
        Intravenous adenosine and dyspnea in humans.
        J Appl Physiol. 2005; 98: 180-185
        • Balan K.K.
        • Critchley M.
        Is the dyspnea during adenosine cardiac stress test caused by bronchospasm.
        Am Heart J. 2001; 142: 142-145